Dec 18, 2019
Apr 25, 2023
Dr Ivan Puah is seeing an increase in older patients in the treatment of gynecomastia. Men above 40 years old who are on prescription medications are more susceptible to experiencing enlarged male breasts. It has been found that statin, amoxicillin, and proton pump inhibitors increase gynecomastia risk.
SINGAPORE, December 2019 — Dr Ivan Puah, the medical director of Amaris B. Clinic, who has been performing gynecomastia since 2005 and is accredited by the Ministry of Singapore to perform surgical body sculpting treatments such as liposuction, is seeing an uprise in older male patients in the treatment of gynecomastia surgery.
Gynecomastia is the presence of an enlargement or excess of the glandular component of the breast. A hormone imbalance primarily causes this medical condition. Certain medications may contain side effects that can cause a hormonal disturbance, which can lead to the development of glandular type gynecomastia.
Medications for high cholesterol (statin), bacterial infections (amoxicillin) and gastrointestinal diseases (proton pump inhibitors) are at higher risk of developing gynecomastia.
Case reports in 2018 on “Statin Medications And The Risk Of Gynecomastia ” have suggested an increased risk of gynecomastia with statins, a class of drugs often prescribed to help reduce cholesterol levels in the blood. Medications in the form of proton-pump inhibitors (PPIs) and amoxicillin, commonly used in the treatment of a wide variety of bacterial infections, have also been shown to cause gynecomastia in users .
Dr Ivan Puah strongly advises to “always ask your doctor in detail on all the possible side effects before committing to long-term medication. Certain medications, while they keep your current health condition in control, may contribute to possible physical alterations and even detrimental side effects. When in doubt, always seek a second opinion.”
01. Skeldon, S. C., Carleton, B., Brophy, J. M., Sodhi, M., & Etminan, M. (2018). Statin Medications And The Risk Of Gynecomastia. Clinical Endocrinology, 89(4), 470-473. doi.org/10.1111/cen.13794
02. He, B., Carleton, B., & Etminan, M. (2019). Risk Of Gynecomastia With Users Of Proton Pump Inhibitors. Pharmacotherapy: The Journal Of Human Pharmacology And Drug Therapy, 39(5), 614-618. doi.org/10.1002/phar.2245